Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 28, 2016Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2016, 12:06 PM CDT for Blue Earth County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 12:06 PM CDT (17:06 UTC)
Expired
May 28, 2016, 12:45 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS83 KMPX 281706
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT SAT MAY 28 2016

MNZ075-083-281745-
NICOLLET-BLUE EARTH-
1206 PM CDT SAT MAY 28 2016

...FUNNEL CLOUDS POSSIBLE...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE
SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK
THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4413 9425 4432 9417 4427 9401 4426 9403
      4425 9401 4424 9402 4423 9396 4408 9410
TIME...MOT...LOC 1705Z 203DEG 8KT 4413 9416 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 5:59 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 28, 5:59 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
559 AM CDT SAT MAY 28 2016

.updated for 12z aviation discussion below...

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Sat May 28 2016

The short term concern remains the extent of shower/thunder threat
today and tonight.

Water vapor imagery showing negatively tilted upper trough lifting
slowly northeast. Moisture feed continues into southern MN ahead of
the trough.  Various short term hires models continue to show slug
of showers/isolated thunder moving through Iowa into southern MN
will continue its northward trek through the morning. Will
continue high pop trend through the day...as upper trough continues
to lift northeast. Surface boundary is rather diffuse and appears
to be moving into far southern MN early this morning.  Remnants of
yesterdays boundary appears to be weakening further into west
central WI.  Here some fog developed as dewpoints remain high.
This is expected to dissipate as showers lifts into the area later
this morning. Thunder threat will lift north during the morning as
well...though should remain rather limited.

This afternoon...a weak surface low will develop along the boundary
in southern MN and will be the focus of more concentrated thunder
threat.  Appears some threat of isolated severe with large
hail/strong wind gusts associated with he stronger storms mainly
across southern third of MN into west central WI. Some NST/brief
weak tornado concern as well...depending on how much heating and
destabilization takes place. The namwrf showed best chance of this
occurring was south central MN during the afternoon/early evening as
the surface low moves east along with the front.  Will have to
monitor radar trends closely into the afternoon. Temperatures will be
held down in the 60s once again over the northwest cwa as cloud cover
remains over the area. some lower and possible mid 70s into western
Wisconsin if modest breaks develop.

The trough swings east tonight and should take most of the
shower/thunder threat with it.  We will trail pops off to the west
during the night along with ending any thunder threat after
midnight.

.LONG TERM...(Sunday through Friday)
Issued at 333 AM CDT Sat May 28 2016

The balance of the holiday weekend is not looking too bad as a
drying trend ensues on Sunday in the wake of the upper low headed
our way this morning from the central plains. Memorial Day is
pretty much dry across the entire forecast area. The main concern
with Monday is how fast will showers and thunderstorms return
across west central through south central Minnesota. The GFS is
dry in these areas until Monday evening. This is even drier than
the 27.18z run. The ECMWF on the other hand remains a fast
outlier with some activity possible in the aforementioned areas
Monday afternoon. The 28.00z run is even faster than the 27.12z
run. Hence, the two models are going in opposite directions. The
GEM is more of the middle ground with some precipitation seen.
This speed difference between the ECMWF and GFS is tied to a
vigorous upper low/short wave moving our way from the northern
Rockies on Monday. The ECMWF is a little faster aloft and the
height fields are much more negatively tilted over those on the
GFS. In the end, allowed from some small pops to develop in the
afternoon from west central through south central MN. Highs/lows
both days will be some 5 to 8 degrees above normal.

The wave approaching from the northern Rockies on Monday will
take until late Thursday to clear the Upper Mississippi Valley
region. Tuesday and Tuesday night will be a wet period with
numerous showers and scattered thunderstorms. A surface low and
associated cold front will be moving slowly across Minnesota
Tuesday afternoon and evening which may result in some of the
convection being strong to severe if sufficient breaks in the
cloud cover occur allowing for destabilization. Rain amounts from
Monday night through Tuesday night will likely fall into the 0.50
to 1.5 inch range with the heavier amounts tied to the convection.

The balance of the long term (Wednesday through Friday) will see
increasing northerly flow across the region as a strong ridge
builds in the western United States. This will bring our temperatures
back closer to seasonal levels with highs in the upper 60s to
lower 70s common. A few instability showers can't be ruled out as
well across mainly the eastern half of the forecast area due to
the cold air aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 555 AM CDT Sat May 28 2016

Main concern is the threat for thunder today. Some isolated
thunder to the southwest near krwf...but this should wane through
the morning. Two areas of showers one associated with the main
upper circulation near omaha and another lifting to the northeast
over western Wisconsin. This will affect mainly western wi area
this morning. Fog issue should gradually dissipate through 16z-17z
over WI with cigs lifting from lifr/ifr to mvfr by 17z.
Redeveloping shra/tsra expected into the afternoon early
evening....mainly affecting the southern area. Will mention tsra
at keau/krwf/keau for this threat. Expect lifting cigs at least
early in evening as the winds turn more nw. Some threat of mvfr
cigs in the wake of the system...with ifr threat at keau late
tonight. Light winds becoming more east/southeast and then more
n-nw with fropa developing from west to east.

KMSP...
MVFR conditions with sub-1700ft cigs to prevail much of the
morning. a passing shower to the east with r3edeve3lopment into
the afternoon/evening as the upper trough lifts out. Will mention
tempo thunder after 21z but should be limited in overall coverage
and mainly to the south and east.

/OUTLOOK FOR KMSP/
Sunday night and Monday...VFR. Variable wind less than 10 knots.
Monday night and Tuesday...MVFR ceilings and visibilities expected
with a chance of showers and thunderstorms. Southeast wind 10 to
15 knots.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...RAH
AVIATION...DWE
Hazardous weather outlook, May 28, 3:54 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 AM CDT SAT MAY 28 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
354 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA TODAY AND EARLY
TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING
FROM SOUTH CENTRAL MINNESOTA THROUGH WEST CENTRAL WISCONSIN. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE WHICH COULD LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND
EARLY EVENING HOURS.

RAH

In the hours before

Special weather statement, May 28, 12:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT SAT MAY 28 2016

MNZ075-083-281745-
NICOLLET-BLUE EARTH-
1206 PM CDT SAT MAY 28 2016

...FUNNEL CLOUDS POSSIBLE...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE
SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK
THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4413 9425 4432 9417 4427 9401 4426 9403
      4425 9401 4424 9402 4423 9396 4408 9410
TIME...MOT...LOC 1705Z 203DEG 8KT 4413 9416

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:49 PM CDTSpecial Weather StatementMPXFaribault41 min
May 28, 2:25 PM CDTSpecial Weather StatementMPXMartin50 min
May 28, 2:54 PM CDTSpecial Weather StatementMPXDakota21 min
May 28, 3:12 PM CDTSpecial Weather StatementMPXDakota33 min
May 28, 4:32 PM CDTSpecial Weather StatementMPXPierce28 min
May 28, 4:51 PM CDTSpecial Weather StatementMPXPierce24 min
May 28, 5:15 PM CDTSpecial Weather StatementMPXDunn45 min
May 28, 5:52 PM CDTSpecial Weather StatementMPXBarron38 min
May 28, 6:01 PM CDTSpecial Weather StatementMPXEau Claire29 min
May 28, 6:38 PM CDTSpecial Weather StatementMPXRusk52 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.